Financial globalization, domestic financial freedom and risk sharing across countries
Zhongda Li and
Lu Liu
Journal of International Financial Markets, Institutions and Money, 2018, vol. 55, issue C, 151-169
Abstract:
In theory, integrated global financial markets facilitate the diversification of consumption risks by decoupling consumption volatility from country-specific income fluctuations. However, the degree of risk sharing across countries is rather limited despite the recent waves of financial globalization. In this paper, we investigate an alternative avenue through which agents smooth their consumption volatility. We have noticed that apart from financial openness, domestic financial freedom is also a critical factor that determines a country’s ability to insure against consumption risks. To motivate our analysis, we first develop a modified model of intranational and international risk sharing. We then examine the relative importance of domestic financial freedom and financial globalization in shaping the risk sharing outcomes using a large cross-country panel dataset. Our empirical findings suggest that for most countries in the world, domestic financial environment matters more in stabilizing consumption fluctuations than financial integration. We also show that agents are willing to give up a large amount of their consumption to achieve complete intranational or international risk sharing.
Keywords: Consumption risk sharing; Financial globalization; Domestic financial freedom; Welfare gains (search for similar items in EconPapers)
JEL-codes: F15 F21 F36 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443117305024
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:55:y:2018:i:c:p:151-169
DOI: 10.1016/j.intfin.2018.04.003
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().